• Kathe Kathe
    August 24, 2008
    Why do I have swollen legs and a red rash above my ankles?
    Kathe Kathe
    August 24, 2008

    I have been retaining fluid and have swollen legs, most likely because I have been taking Norvasc. There is also a bright red rash on the insides of my legs above the ankles up to the calf.  What could be causing these symptoms?

    READ MORE

FROM OUR EXPERTS

  • Martin Cane, M.D.
    Health Pro
    August 25, 2008
    Martin Cane, M.D.
    Health Pro
    August 25, 2008

    You are probably right in assumption that your leg swelling is due to the Norvasc.  This is a common side effect seen with this very effective blood pressure medication.  However, I'm concerned with your new rash.  My biggest concern is infection of the soft tissues of your legs, called cellulitis, which occurs more often in people with leg edema.  There are a few other things that could cause you problem such as drug reactions, superficial phlebitis, deep vein thrombosis, and other skin rashes.

     

    You need to contact your physician for an appointment as soon as possible.  After a few questions and an examination of your legs, he will be able to make a determination of the cause.  He may request further testing to be sure of his diagnosis. 

     

    Until seen, keep your legs elevated above the level of your heart.  This will promote drainage of fluid out of your legs.  Also, apply warm (not hot) compresses to your legs as often as possible, which will help any inflammatory situations (including infection).

     

    Here are some links you might find helpful:

     

    7 Lifestyle Strategies to Decrease Your Risk of a Blood Clot

     

    Not Overweight, But Still At Risk for Heart Disease

     

    How to Find the Best Blood Pressure Monitor  

     

    • Retunda
      August 27, 2009
      Retunda
      August 27, 2009

      I have bilateral pitting edema, but the right frontal leg has a smooth bright redness, which is painful.  The right leg also has itching around the inner ankle and a creeping, crawling feeling.  Any suggestions?

      READ MORE
    • Kim
      Kim
      October 28, 2009
      Kim
      Kim
      October 28, 2009

      My Daughter has just come up with the same this morning, for blood pressure she is on.

      Betaloc CR and Amldipine went to the DR and she told her to rub some cream on, to me cream is not going to do anything, tomorrow she is going back if it doesn't work, Dr did not know what it was, she is also on other meds for bipolar, and gets that creeping, crawling feeling in her legs at night.

       

      READ MORE
    • SP
      SP
      December 08, 2009
      SP
      SP
      December 08, 2009

      I have a similar problem and am also taking Norvasc.  I get a distinct line across my ankle, below which it is red and slightly warm...right leg worse than the left.  I joke that I "have my red socks on."  Today I noticed that my knees were also red and warm to the touch.  Hope it's not getting worse...

      READ MORE
    • Arlene Ridder
      December 29, 2009
      Arlene Ridder
      December 29, 2009

      Pitted edema needs to be evaluated right away.  It can be the symptom of a number of conditions.  When your body holds too much water you get pitted edema.  It can be caused my a number of conditions you should see a doctor.  When your body holds onto too much water for too long, it makes your heart work harder.  If your heart works hard too long it will start failing.  It can be anything as simple as a medicine you are on to something more serious.  Maybe consider seeing a cardiologist, and have him do an echo.  You didn't say your age.  Is there are family history of heart, diabetes, high blood pressure?

       

      Good Luck

      READ MORE
    • pat
      pat
      January 25, 2010
      pat
      pat
      January 25, 2010

      Hi,

          My name is Patrick.  I too have these same symptoms.  My dr. recently doubled my dosage of Diovan to control my blood pressure.  Seems like now that i am thinking about it, thats when my problem started. I notice it seems better when I get extra exercise.  My age is 46.

       

          Wonder if it is a side affect of my Diovan.

       

      I showed my dr. at my visit 2 weeks ago,  he kinda chuckled and said.  could be a blood clot!   but recommended I do nothing.   makes you wonder if i should get a second opinion. 

      READ MORE
    • Mary Henderson
      April 03, 2010
      Mary Henderson
      April 03, 2010

      I do not have that creeply funny feeling, but every now and then I do have a little ache now and then around the ankles.

      READ MORE
    • Mary Henderson
      April 03, 2010
      Mary Henderson
      April 03, 2010

      My father had high blood pressure, and he died having a massive heart attack. But when I go to the doctor my blood pressue is good. I went to the doctor on Monday, and it was 120 over 80 and the nurse said that it was fine.

      READ MORE
    • Mary Henderson
      April 03, 2010
      Mary Henderson
      April 03, 2010

      I hope that it is not getting worse to. And I hope that you can get the help that you need. Thank you so much for your input.

      READ MORE
    • kmenurse
      May 27, 2010
      kmenurse
      May 27, 2010

      Hello I can't believe that if your Dr. even thought Blood Clot that he didn't order a doppler ultra sound. I WOULD GET ANOTHER OPINION!  It may not be that but better safe then sorry....

      READ MORE
    • Jeff
      August 08, 2010
      Jeff
      August 08, 2010

      I have similar problem.  I am 46-year old male with a long history of well-controlled high blood pressure (since my early 30's).  Over the past year, I have had.  I have always been on an ARB (Avapro) but I am now on Avalide (about 2-years now).  Fort the past year I have had leg edema and my ankles, tops of my feet, and shins have been very achy.  They have also progressively become more and more discolored....  They started out rashsy, but are now becoming darker. My former PCP said it was nothing, my new PCP had my legs scanned for blood clots (negative).  Could I have cellulitis?

      READ MORE
    • Jolana . B
      June 04, 2011
      Jolana . B
      June 04, 2011

      Hello

       

      My dad is after an operation with his heart, it's been a year since the operation, his both legs are swollen and he also has the red rash above ankles\no itching or bumps,,,i am very,very worried.There is a family history of heart problems and very high blood pressure.....

      Is it serious?

      Can we do anything to make it better?

       

                             Please replay on my E-mail: j5_red@hotmail.co.uk

      READ MORE
    • Ann
      Ann
      November 30, 2011
      Ann
      Ann
      November 30, 2011
      Check out chronic venous insufficiency” (CVI) READ MORE
    • Ann
      Ann
      November 30, 2011
      Ann
      Ann
      November 30, 2011
      Check out chronic venous insufficiency” (CVI) READ MORE
    • chanda
      December 26, 2011
      chanda
      December 26, 2011

      MY SISTER IS 49 AND HAS HIGH BLOOD PRESSUER . SHE IS ALSO DIABETIC WHICH SHE TAKES INSULIN AND METFORMIN FOR THAT SHE IS OVERWEIGHT BUT HAS SWOLLEN FEET AND LEGS ALL THE TIME I AM WORRIED ABOUT HER BECAUSE SHE HAS CELLITUS ONCE A MONTH SEEMS LIKE WE LIVE IN DOTHAN ALABAMA AND NEED TO SEE A DOCTOR SOMEWHERE ELSE BECAUSE THE ONES HERE ARE NOT HELPING PLEASE ADVISE

       

      READ MORE
    • Loren
      April 18, 2012
      Loren
      April 18, 2012

      Bright red rash mostly on left leg above ankle 2/3rds of leg almost to the knee with some itching in reddest areas. The right leg has a small patch of red on the inside of the leg and above the sock line and ankle but minimal compared to the left leg.

      READ MORE
    • Tommie
      November 22, 2012
      Tommie
      November 22, 2012

      I have similar symptoms, although no high blood pressure meds.

      I do take Lovaza and Crestor, and recently started a job where I am on my feet for several hours, about every other day.

      I noticed the redness this a.m. in the shower, and the swelling when I got home from work.

      Would you also advise elevating my feet?

      I do try to drink alot of water, and do not add salt to my food.

      Could it just be that my feet and legs aren't used to being on them for so long, on a concrete floor, doing alot of walking?

      I do plan on seeing my Dr. as soon as I can.

      Thank you,

      Tommie.

      READ MORE
    Click here to login before answering a question

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.